Friday, January 4, 2013

Happy New Year.

2013- I'm not sure how I feel about starting the new year. Either way, it doesn't matter as it's already here and started whether I'm ready or not. So, I must embrace it. Happy New year!

As many of you following our journey know, 2012 was an incredibly tough year for our family. There was a lot of uncertainty and pure heartbreak as our medical team prepared us multiple times to say goodbye to our son. Many, many prayers were said through tears this last year. It's very likely that 2013 will be bringing similar situations and emotions for our family. But after looking back through my pictures from the year, I felt proud that we tried to live beyond the bleak outlooks that we were given. I hope we can always continue doing just that. I'm so thankful what was expected did not come. "Thankful" doesn't give justice to the emotion I feel, to be honest. It's much more than that, another level. I'm sure you can understand.

It's not often I'm able to write about good and I actually stahled in doing so, so not to jinx it. But it's time to share...we've witnessed what we consider big changes within the past couple of weeks. In fact the physical therapist who hasn't seen him since the beginning of December left our home this afternoon smiling in disbelief and commenting to me "You weren't kidding." Wyatt has been awake on average 5-10hrs a day, which has been so nice. He's breathing on his own. (Go ahead- read that last sentence again!) We've been able to take off the bipap for hours each day, he's been wearing the nasal cannula and using 3-4 liters of O2. His longest stretch to date using the O2 via cannula has been 6hrs, but the amount of time he tolerates varies from day to day. His tics and tremors have lessened in intensity, seizures calmed, speech is stronger, cognitively he's been clear. We've seen facial expressions, comments and reactions from him that we haven't seen in so long! He's happy. He's been playing with the ipad and video games on the playstation 3. Some of his muscles have relaxed and he has the ability to use his hands more and straighten his legs a bit straighter (more than the "frog" position). For some time there was a fear that Wyatt was experiencing neuro toxicity along with hyperalgesia related to the use of Dilaudid. It appears that was accurate in our boy's case. The change in him has been significant!

As I had mentioned previously, since coming home from the IPU Wyatt is using a Fentanyl PCA for pain control, with both continuous and demand doses. His doses are very high. They would certainly knock you or me out for a very, VERY long time. But the way in which his body metabolizes medicines due to his disease and the type of pain he experiences is very different from a typically working body. The bradycardia (low heart rate) was pretty extreme for a couple weeks and certainly kept us on edge. But after a little research of my own, along with trial and error, we were able to piece together a theory as to why. We believe the Fentanyl had lowered his heart rate some to begin with. And his Keppra and Lasix doses each seemed to drive his heart rate even lower. So, with the Fentanyl in combination with his Keppra and Lasix doses given so closely together (both 3 times a day) his heart rate was pushed to the severely low numbers we were seeing. We have had a chance to experiment with the Fentanyl dose since coming home (partly because of the severely low heart rates) and were able to decrease the continuous dose by 75mcg with only minor changes in his pain level. That's actually a big deal in the life of Wyatt. In the past we've not been successful in decreasing any dosages. He is feeling pain in various areas, but we know we'll never be able to safely control ALL of his pain. So, we must shoot for "good enough".... good enough to be awake. Good enough to interact. Good enough to be distracted and want to play. So, for now I believe we have achieved "good enough."

I'd love to stop my update there and let you revel in all the good. But in an effort to complete a more thorough update on our super hero, I must continue on. Nothing too severe (it's all relative), but enough to dampen my excitement slightly. This last weekend and through the new year celebrations we've been squeezing pus from our boy's infected toe. Warm soaks and gently manipulating the infected fluids from his toe has not been very fun for either of us. After numbing his toe, Dr. R was in all his glory picking and slicing at it yesterday afternoon. This boy's poor left foot has not had any luck recently- he first injured the foot by trying to bear weight on his legs last Wednesday. The x-ray did not signal a clear fracture, but did show how severely osteopenic he is. His muscles are very tight in his ankles and feet. And all the swelling only makes things tighter and harder to move. The edema, fluid retention, swelling, third spacing, whatever the term you want to use...it's an ongoing battle that we can't seem to get under control despite multiple doses of lasix per day.

I haven't talked much about Omegaven recently- we actually just passed our 1 year mark since starting the "fancy fish oil from Germany." You may remember, we started it just days before Christmas of 2011. We were drawing labs from his central line every day and driving them to the hospital for the first weeks, including first thing Christmas morning last year. Omegaven has done amazing things for Wyatt's liver function. When we began the treatment, all of his liver numbers were very high, including his billirubin. His liver was severely affected due to his Mitochondrial disease, the need for IV nutrition and medications he required. Trying Omegaven was our last option and we didn't have much hope that it would help his failing liver. But, surprising everyone, his billirubin began to lower after only days of infusing the lipid replacement. He had a great initial response. Though, recently we've had a small blip and have needed to adjust his Omegaven dose multiple times. Starting, stopping and restarting it due to his triglycerides being too high each week. We've now cut the dose in half three different times. When that didn't help to solve the problem we had to stop it altogether. We're currently on week 3 of not infusing Omegaven (or any lipids) at all. It's unclear why his body is responding in this way now, when it's accepted it well for nearly a year. As an FDA trial drug, there is not much literature to look back on to determine what may be causing this particular issue. And the reports that are there don't match up with what we're seeing with Wyatt. But we'll continue to experiment to find an amount his body will accept. It looks like we may need to infuse Omegaven for a week, then hold it for 4 weeks allowing his trigycerides to drop to a more acceptable range, begin to infuse for a week and repeat the cycle. We just need to find a new balance...his entire body is an extensive and delicate balancing act.

Next week we plan to investigate, via ultrasound, the pain that he's been feeling in his back, around the area of his kidneys.

Well, my friends, I must wrap this up. As I'm typing I'm being ambushed by a boy (and his Dad) sitting in the bed just across the room from me who is firing a koosh foam ball gun as quick as he can. Tonight we have "good enough," it's nothing short of a miracle.


{Thank you to all of you who have wrapped our family in thoughts, prayers and love throughout these last few years. Your support has lifted us through the darkest times and we have felt your love in many ways. We are truly appreciative and feel so blessed to have such a caring network of friends and loved ones. I do try to reply to as many emails and messages as I can, but I apologize if I haven't responded. Please know we do read each and every one. Thank you for being a part of our lives and of our journey.}
Print Friendly and PDF

1 comment:

  1. Life is nothing short of a miracle. Enjoy.

    I pray your detailed postings will help those who are in a similar situation.

    ReplyDelete